Connecticut, 2007

Damaging Winds in Connecticut, May 16, 2007

May 16, 2007 · NWS ALY · 2 events in 1 county or zone

A developing wave of low pressure traveled east along a nearly stationary front during the late morning and afternoon hours of Wednesday May 16th. This triggered numerous showers and thunderstorms across eastern New York State into western New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A developing wave of low pressure traveled east along a nearly stationary front during the late morning and afternoon hours of Wednesday May 16th. This triggered numerous showers and thunderstorms across eastern New York State into western New England. Some thunderstorms became locally severe. The low pressure system, and attendant cold front and thunderstorms, moved southeast of the region by Wednesday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 16, 12:45 PM EST, 25 minutes earlier.

Area forecast discussion, May 16, 12:45 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT WED MAY 16 2007

.SYNOPSIS...
A SURFACE LOW ACROSS NEW YORK STATE WILL CONTINUE TO SLOWLY MOVE
ACROSS OUR REGION THIS AFTERNOON. AS THE SURFACE COLD FRONT WORKS
ACROSS THE AREA,IT WILL CLASH WITH VERY WARM AND UNSTABLE AIR SOUTH
AND EAST OF ALBANY,POSSIBLY PRODUCING STRONG TO SEVERE THUNDERSTORMS
AND PERHAPS EVEN AN ISOLATED TORNADO. FROM ALBANY NORTHWARD EXPECT
MORE TYPICAL SHOWERS AND PERHAPS AN EMBEDDED THUNDERSTORM. BEHIND
THE COLD FRONT,MUCH COOLER AIR WILL FILTER TONIGHT INTO TOMORROW.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SOUTHEAST AREA UNDER A TORNADO WATCH AS PRETTY IMPRESSIVE SFC-3KM
WIND SHEAR ABOUT 57 M/S AND SBCAPES OVER 2000 J/KG. WATCHING CELLS
EVOLVING IN THE WATCH AREA BUT THUS FAR...NOT GROWING TALL ENOUGH TO
REAP SVR. IN FACT...MOST CELLS HAVE NOT LASTED THAT LONG. RAIN
SHIELD OVERSPREADING EVEN INTO THE WATCH AREA...AND HAS ALREADY
COMPLETELY WORKED THE AIRMASS OVER FROM THE CD AND POINT NW.

SAT PIX SHOW A LARGE CANOPY OF CLOUDS. HOWEVER...JUST NOTICING SOME
CLEARING OVER NE PA WHICH COULD REHEAT ATMOS IN OUR SOUTHERN ZONES.
EITHER WAY...TORNADO WATCH OUT THROUGH 600 PM FOR OUR SOUTHEASTERN
ZONES.

SURFACE NORTHEAST/SOUTHWEST COLD FRONT LOOKS TO BE WEST OF ALBANY.
ACTUALLY...LOOKING AT TWO FRONTS...WITH AN EAST-WEST BACKDOOR ONE
LYING JUST SOUTH OF THE CD AND MOHAWK VALLEY. BASICALLY...NOT OUT OF
THE WOODS YET. FROPA FROM THE NW/SE ONE REACHES KALB AROUND
20Z...AND ABOUT 23Z KPOU.

SHOWERS HAVE BEEN PROGRESSIVE AND NOT ALL THE TORRENTIAL. WE FEEL
ANY FLASH FLOODING THREATS HAVE DIMINISHED BUT NOT GONE COMPLETELY
AWAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
NCEP AND THE GFS HAVE THE SURFACE LOW CENTERED NEAR KORH THIS
EVENING WITH MOST OF THE PRECIP WELL TO THE EAST...AND IT
CONTINUES TO MOVE EAST AS AN UPPER TROF WITH A CLOSED 500 HPA
LOW DIPS INTO WESTERN PA. THIS WILL BRING ABOUT LOTS OF CLOUDS...
COOL TEMPERATURES...AND A CONTINUED CHANCE OF SHOWERS OVER THE
REGION.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
CLOSED UPPER LOW EVER SO SLOWLY DRIFTS EASTWARD AND BEGINS TO
LIFT OUT OF THE REGION SATURDAY AFTERNOON...ALLOWING A MORE
ZONAL UPPER FLOW PATTERN TO BECOME ESTABLISHED BY LATE IN THE
WEEKEND...RESULTING IN MODERATING TEMPERATURES WITH AFTERNOON
TEMPERATURES FRIDAY IN THE 50S AND LOW 60S GRADUALLY INCREASING
TO THE UPPER 60S AND LOW 70S BY TUESDAY.  A LOW CHANCE OF RAIN
CONTINUES THROUGH MOST OF THE WEEKEND WITH DRY WEATHER FOR THE
BEGINNING OF NEXT WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

...TORNADO WATCH THROUGH 600 PM WHICH INCLUDES THE KPOU TERMINAL...

KPOU UNDER THE GUN FOR POSSIBLE SVR AND OUTSIDE CHANCE OF AN
ISOLATED TORNADO THROUGH 600 PM. HAVE INCLUDED GUSTS TO 35KTS IN THE
TERMINAL ALONG WITH THUNDER IN THE FIRST HOUR. AFTER THAT...USE CB
TERMINOLOGY. FOR THE REST OF OUR TERMINALS...JUST LOOKING AT GENERIC
SHOWERS WITH A FEW RUMBLES OF THUNDER POSSIBLE (CB).

FROPA AT KGFL ABOUT 19Z (NOT MUCH WIND SHIFT EXPECTED)...20Z KALB
(WND BECOMES WESTERLY A BIT GUSTY) AND CLOSER TO 23Z AT KPOU.
(WESTERLY WIND OFF THE 1733Z KPOU AN OUTFLOW BOUNDARY FROM A NEARBY
TS AND NOT THE COLD FRONT YET).

BEHIND THE FRONT EXPECT CLOUDS TO LINGER. IN FACT...THEY MIGHT DROP
TO MVFR/AND BRIEFLY IFR ESPECIALLY AT KGFL LATER TONIGHT. SCATTERED
TO WDLY SCATTERED SHOWERS STL EXPECTED SO WENT VCSH.

BY THURSDAY...SHOULD BE VFR BUT WITH CEILINGS AROUND 3.5-4.0 KFT
PERSISTING. A RENEGAGE SHOWER CANNOT BE RULED OUT BUT TOO LOW OF
COINFIDENCE TO PLACE IN ANY TAFS AT THIS TIME.

OUTLOOK FRI-MON

.FRI...VFR CIG.
.SAT...MVFR CIG CHC RW.
.SUN...MVFR CIG. CHC RW.
.MON...VFR NO SIG WX.
&&

.HYDROLOGY...
RAINFALL AMOUNTS TUESDAY THROUGH THE OVERNIGHT HOURS GENERALLY
RESULTED IN THE NORTHERN 2/3RDS OF THE HSA RECEIVING A TENTH TO AN
INCH AND A HALF OF RAIN...WITH THE HIGHEST TOTALS ACROSS NORTHERN
PORTIONS OF THE WESTERN ADIRONDACKS AND ACROSS NORTHERN BENNINGTON
COUNTY. RIVERS AND STREAMS ROSE SOME OVERNIGHT BUT QUICKLY RECEDED
SHORTLY AFTER PCPN ENDED. AN AREA OF LOW PRESSURE AND ITS ASSOCIATED
COLD FRONT WILL MOVE ACROSS THE HSA TODAY WITH MOST OF THE
PRECIPITATION EXPECTED TO OCCUR BEHIND THE COLD FRONT. QPF AMOUNTS
OF 0.50 TO 1 INCH WILL BE COMMON...HIGH PRECIPITABLE WATER VALUES ON
THE ORDER OF AN INCH TO AND INCH AND A HALF COUPLED WITH K INDEX
VALUES OF 30 TO 35 INDICATE POTENTIAL FOR SOME HIGHER AMOUNTS.
LOCALIZED 2 INCH PLUS AMOUNTS POSSIBLE ESPECIALLY WHERE ANY
CONVECTIVE CELLS EMBEDDED AND TRAINING OCCURS. AT THIS POINT
SIGNIFICANT WITHIN BANK RISES CERTAINLY POSSIBLE AND CANNOT RULE OUT
A FEW STREAMS REACHING OR EXCEEDING BANKFULL...BUT MAINSTEM RIVERS
NOT EXPECTED TO HAVE FLOODING PROBLEMS ALTHOUGH RISES OF SEVERAL
FEET POSSIBLE. LITTLE QPF IS EXPECTED WEDNESDAY NIGHT AND THURSDAY
WITH BETTER CHANCE OF RAINFALL FRIDAY INTO SATURDAY AS MOISTURE FROM
COASTAL LOW TRIES TO BACK INTO AT LEAST EASTERN HALF OF HSA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
AVIATION...HWJIV
Hazardous weather outlook, May 16, 12:15 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
115 PM EDT WED MAY 16 2007

CTZ001-013-MAZ001-025-NYZ060-061-063>066-171100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
115 PM EDT WED MAY 16 2007

...TORNADO WATCH 277 IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LITCHFIELD...BERKSHIRE...
ULSTER...DUTCHESS AND COLUMBIA COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF THE SKYWARN NETWORK IS REQUESTED FOR LITCHFIELD...
BERKSHIRE...ULSTER...DUTCHESS AND COLUMBIA COUNTIES. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ032-033-038>043-047>054-058-059-082>084-VTZ013>015-171100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
115 PM EDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EAST CENTRAL NEW
YORK AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND THIS
EVENING AS A COLD FRONT PASSES THROUGH THE AREA. WHILE THESE
STORMS ARE NOT EXPECTED TO BE SEVERE THEY MAY BE ACCOMPANIED BY
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 11:53 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1253 PM EDT WED MAY 16 2007

NYZ065-066-161730-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
1253 PM EDT WED MAY 16 2007

...A STRONG THUNDERSTORM IN DUTCHESS COUNTY...

AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR STAATSBURG...OR ABOUT OVER RHINEBECK...AND MOVING EAST AT 30
MPH.

THE THUNDERSTORM WILL BE NEAR...
STANFORDVILLE BY 105 PM EDT
PINE PLAINS BY 115 PM EDT

JPV
Special weather statement, May 16, 12:06 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
106 PM EDT WED MAY 16 2007

NYZ064-161730-
EASTERN ULSTER NY-
106 PM EDT WED MAY 16 2007

...A STRONG THUNDERSTORM IN ULSTER COUNTY...

AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR HIGHLAND...AND MOVING NORTHEAST AT 35 MPH.

JPV
Special weather statement, May 16, 12:08 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
108 PM EDT WED MAY 16 2007

MAZ001-025-161745-
SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-
108 PM EDT WED MAY 16 2007

...STRONG THUNDERSTORMS IN BERKSHIRE COUNTY...

AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM FLORIDA TO LENOX TO 7 MILES
WEST OF ASHLEY FALLS...OR ALONG A LINE EXTENDING FROM 7 MILES
SOUTHEAST OF NORTH ADAMS TO 6 MILES SOUTH OF PITTSFIELD TO 12 MILES
SOUTHWEST OF GREAT BARRINGTON...AND MOVING EAST AT 40 MPH.

THUNDERSTORMS WILL BE NEAR...
ASHLEY FALLS BY 115 PM EDT
BECKET BY 120 PM EDT
SANDISFIELD AND OTIS BY 130 PM EDT

JPV
Special weather statement, May 16, 12:20 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
120 PM EDT WED MAY 16 2007

NYZ065-066-161745-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
120 PM EDT WED MAY 16 2007

...STRONG THUNDERSTORMS IN DUTCHESS COUNTY...

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM STANFORDVILLE TO PLEASANT
VALLEY TO RED OAKS MILL...OR ALONG A LINE EXTENDING FROM 12 MILES
SOUTHEAST OF RHINEBECK TO 6 MILES NORTHEAST OF POUGHKEEPSIE TO
POUGHKEEPSIE...AND MOVING NORTHEAST AT 45 MPH.

THUNDERSTORMS WILL BE NEAR...
MILLBROOK BY 130 PM EDT
MILLERTON BY 135 PM EDT
DOVER PLAINS AND AMENIA BY 140 PM EDT

JPV
Special weather statement, May 16, 12:40 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
140 PM EDT WED MAY 16 2007

VTZ014-015-161815-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
140 PM EDT WED MAY 16 2007

...STRONG THUNDERSTORMS IN WINDHAM COUNTY...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BELLOWS FALLS TO 7 MILES WEST OF
NEWFANE...OR ALONG A LINE EXTENDING FROM BELLOWS FALLS TO 7 MILES
SOUTHWEST OF TOWNSHEND...AND MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR...
TOWNSHEND...HARMONYVILLE AND SAXTONS RIVER BY 145 PM EDT
NEWFANE BY 150 PM EDT
BELLOWS FALLS BY 155 PM EDT
PUTNEY BY 205 PM EDT

JPV
Special weather statement, May 16, 12:42 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
142 PM EDT WED MAY 16 2007

CTZ001-161815-
NORTHERN LITCHFIELD CT-
142 PM EDT WED MAY 16 2007

...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED 10 MILES
SOUTHWEST OF CORNWALL BRIDGE...OR ABOUT 12 MILES NORTH OF SHERMAN...
AND MOVING EAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
CORNWALL BRIDGE POTTERY AND CORNWALL BRIDGE BY 150 PM EDT
TORRINGTON BY 205 PM EDT
WINSTED BY 210 PM EDT

JPV

The radar

The Brookhaven radar (KOKX), 113 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
May 16, 1:10 PM EST
Where
Litchfield County, Burrville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.870, -73.080

Thunderstorm winds downed trees and power lines in Burrville and other sections of Torrington. In Torrington, the trees were reported down on Guerdat Road, Newfield Road, and on Wilson Avenue.

Thunderstorm Wind, Litchfield

When
May 16, 3:15 PM EST
Where
Litchfield County, Woodbury
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.530, -73.220

Thunderstorm winds downed trees near the ski area in Woodbury.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2007Every state in 2007This day in weather historyWarnings in Connecticut, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33755, 33757.